Follow
Share

Hi, our mom has been agitated and combative in her memory care facility the last few weeks. During that time, her primary care Dr there and a Psych nurse have seen her and a month ago the Dr ( unbeknownst to us due to a message not getting transferred increased her Atavan from as needed to twice a day. Big change. Also doubled her Lexapro dosage. We had him change the Atavan back to as needed a week ago when we found out, as mom is very sensitive to meds. Today we learn that she flung an office chair into the wall yesterday. Were informed and aware that they could kick her out if she gets physical with someone. She grabbed someone's arm already. They are giving her meds two weeks to adjust ( Atavan change to as needed and adding Seroquel. Then if she tries anything physical with anyone, would begin a hospital psych evaluation process and could kick her out. What have any of you done if that happened to you? Mom was like this six months ago when we had to place her, but had been happy and well behaved until recently. Thanks!

This discussion has been closed for comment. Start a New Discussion.
Find Care & Housing
Do not be so quick to believe what NH tells you. Watch and listen to your loved one too. Sometimes NH just want to medicate patients and lie to loved ones who are so called difficult to lazy care and blame patients.  Some NH try to get away with all that  medication then they try to evict frail seniors if they can't get away with the deadly drugs.  Too much medication could kill your loved one. Start documenting the care your mother gets and correspond thru email that way you have written documentation of your mother's side. If  your mother grabbed someone's arm try to find out why from patients and ask your mother. Please look yourself for signs of abuse on your loved one.
Rule 1 never argue with cna rn staff. Serious concerns should be taken up with DN or admin. File a complaint with your state bureau of licensure if your mother's basic needs are not met meaning a right for care if its a health concern or your mother's safety as well.  Facilities can be fined. Yet, the  nurses and staff who look the other way to neglect and abuse can be held accountable and can loose their license for lousy care and should be more aware of the consequences.  Also UTI can be caused by some medications that metabalize in the kidneys which can lead to organ failure and edema if given in toxic amounts Nurses are trained to know this don't let them get away with bad care either.
(1)
Report

What type of dementia does she have? I am asking because people with Lewy Body Dementia are very sensitive to certain medications.
(0)
Report

Madge, my mom went through similar right after being moved to memory care. It required a geriatric psych evaluation in the hospital to determine what med cocktail would work. If meds do not control behaviors a psychiatric unit may be the only option. A friend of mine has his wife in the state hospital, the only medicaid psych unit in his state. It has worked quite well for him and his wife. Unfortunately, the truth is that often the meds required to keep our loved ones and others safe will control behaviors but also drasticly effect their level of awareness. Is the drastic change the disease or the meds? We will never know for sure.
(2)
Report

I know this is an old post but am curious in an update as I'm facing similar issues with my 93 year old mom who has been in memory care for 7 months and has had 5 UTIs during that time
We added a daytime dosage of seroquel a month ago which makes her sleepy but the past two weeks have been hard with another UTI and loss of one of her private caregivers
Staff wants her medicated 24/7 - they're suggesting fentanyl or Ativan in addition to seroquel 2x a day
(0)
Report

So sorry that this is happening to you. I thought they kept everybody regardless of what they did. My mom regularly hits the aides and nurses and hasn't been kicked out.
(0)
Report

Has she been checked for a UTI?
(2)
Report

This discussion has been closed for comment. Start a New Discussion.